Nebraska, 2012

Hail in Nebraska, June 7, 2012

June 7, 2012 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms developed along a boundary through dropped southeast across western Nebraska by evening. The isolated severe storms produced up to 1 inch hail and heavy rainfall while moving northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a boundary through dropped southeast across western Nebraska by evening. The isolated severe storms produced up to 1 inch hail and heavy rainfall while moving northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 4:32 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 4:32 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT THU JUN 7 2012

.AVIATION...THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS WESTERN
NEBRASKA THIS EVENING. MODELS INDICATE A FAVORABLE AREA FOR
THUNDERSTORMS WILL BE FROM NORTH CENTRAL NEBRASKA SOUTHWEST ACROSS
THE PANHANDLE. THUNDERSTORMS WILL DIMINISH AS THEY MOVE
EASTWARD...AND STILL THINK THE BETTER CHANCE WILL BE AT VTN VS
LBF THIS EVENING. HAVE INTRODUCED TEMPO GROUP DURING THE MORE
FAVORABLE TIME AT VTN...AND KEPT TS OUT OF LBF BELIEVING THAT
STORMS WILL DECREASE IN COVERAGE BY THE TIME THEY REACH LBF. AFTER
SOUTHERLY WINDS DECREASE THIS EVENING THEY ARE EXPECTED TO
INCREASE AGAIN BY LATE MORNING TOMORROW AT THE TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT THU JUN 7 2012/

..AFTER CHANCES FOR THUNDERSTORMS MAINLY THIS EVENING...DRY
CONDITIONS FORECAST THIS WEEKEND THROUGH MID WEEK...

SHORT TERM...

STORMS CONTINUE TO DEVELOP ACROSS EASTERN WYOMING/WESTERN SOUTH
DAKOTA INTO THE NORTHERN PANHANDLE. THIS IS OCCURRING MAINLY FROM
A WEAK SHORT WAVE TROUGH LIFTS NORTHEAST ACROSS THE
CENTRAL/NORTHERN PLAINS. STEEP LAPSE RATES AND SUFFICIENT LOW AND
MID LEVEL MOISTURE PRESENT. LIMITING FACTORS WILL BE SCATTERED
COVERAGE IN THE FAR WESTERN AREAS WILL BECOME MORE ISOLATED
EASTWARD INTO THE CENTRAL SANDHILLS THIS EVENING. ALTHOUGH
AMPLITUDE DISTURBANCE WILL DAMPEN OUT BY MIDNIGHT...THOUGHTS ARE
THAT LOW LEVEL JET SHOULD KEEP AT LEAST A SLIGHT CHANCE AFTER
MIDNIGHT FOR SOUTHEASTERN AREAS. REGARDING SEVER POTENTIAL...WITH
A MODERATELY UNSTABLE ATMOSPHERE AND BETTER SHEAR TO PROMOTE THE
FORMATION OF THUNDERSTORMS...SOME STRONG...ACROSS WESTERN AND
SOUTHWEST NEBRASKA. MARGINALLY SEVERE STORMS ARE POSSIBLE...MAINLY
ACROSS THE EASTERN PANHANDLE AND ADJACENT WESTERN SANDHILLS.

STRONG WARM AIR ADVECTION FRIDAY WITH HIGHS REACHING THE UPPER 80S
TO AROUND 90. FRIDAY AND FRIDAY EVENING SHOULD BE DRY WITH A
LEESIDE TROUGH DEVELOPED. WHILE THERE WILL BE AFTERNOON
THUNDERSTORMS DEVELOPING ACROSS THE HIGHER TERRAIN TO OUR
WEST...ANY STORM SHOULD DISSIPATE BEFORE REACHING ANY

SATURDAY WILL BE A SCORCHER IN TERMS OF ABOVE AVERAGE. FORECAST
HIGHS 15 DEGREES ABOVE NORMAL WITH HIGHS IN THE MID TO UPPER
90S...WITH MUCH OF SOUTHWEST NEBRASKA AND NORTHERN CHERRY COUNTY
TO REACH OR EXCEED 100. A LACK OF RAINFALL AND DRY SOIL
CONDITIONS WOULD MOST CERTAINLY LEND TO THIS HOT OF TEMPERATURES.
THERE IS A SMALL CHANCE THAT THE CAP MAY BREAK NEAR THE SURFACE
DRYLINE NEAR HIGHWAY 83. CURRENTLY HAVE A SILENT 14 POP LATE
AFTERNOON/EARLY EVENING...WHICH MAY NEED TO BE UPPED TO A SLIGHT
CHANCE.

A COLD FRONT WILL MOVE THROUGH SATURDAY NIGHT. THERE COULD BE A
FEW STORMS POSSIBLE NEAR THE FRONT IN NORTH CENTRAL NEBRASKA.
CONFIDENCE FROM MODELS TO LOW ATTM TO INCLUDE...BUT WILL NEED TO
BE EVALUATED WITH NEXT MODEL RUNS.

SUNDAY SHOULD BE DRY AND NOT A HOT. HIGHS MORE NEAR NORMAL IN THE
UPPER 70S/LOWER 80S. DUE TO FASTER FORECAST PROGRESSION OF THE
FRONT...ANY STORMS ALONG THE FRONT SHOULD BE WELL SOUTHEAST OF OUR
AREA SUNDAY AFTERNOON AND SUNDAY NIGHT...SO HAVE REMOVED MENTION.

LONG TERM...

FOR MONDAY THROUGH THURSDAY. UPPER FLOW WILL BE QUASI ZONAL THROUGH
THE PERIOD. DRY FORECAST UNTIL WEDNESDAY NIGHT AND THURSDAY.
MOISTURE RETURN UP THE HIGH PLAINS WILL BE FAVORABLE FOR
THUNDERSTORM DEVELOPMENT TO OUR WEST WHICH WOULD BE FAVORED TO MOVE
ACROSS AS A DISTURBANCE ALOFT CROSSES THE REGION. ALTHOUGH TIMING
OF THESE DISTURBANCES IS DIFFICULT...GFS ENSEMBLE MEMBERS AGREE
THAT THIS PERIOD MOST FAVORABLE FOR AT LEAST A SLIGHT CHANCE MENTION.
TEMPERATURE TO ALSO BE MORE SEASONAL IN THE UPPER 70S TO MID 80S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION UPDATE...KNUTSVIG
Hazardous weather outlook, Jun 7, 1:43 PM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT THU JUN 7 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-082045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT THU JUN 7 2012 /243 PM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA. THERE IS POTENTIAL FOR SOME STRONGER
STORMS AND POSSIBLY A FEW SEVERE STORMS THROUGH 10 PM CDT /9 PM
MDT/ IN AREAS NORTHWEST OF A LINE FROM IMPERIAL TO THEDFORD TO
AINSWORTH. THE PRIMARY THREAT FROM ANY STRONGER STORMS WILL BE
LARGE HAIL WITH SOME RISK OF DAMAGING WIND AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER REPORTS OF
HAIL...STRONG WINDS OR RAINFALL WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, Jun 7, 7:04 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT THU JUN 7 2012

NEZ022-056-080245-
DEUEL NE-GARDEN NE-
804 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 845 PM MDT...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LODGEPOLE...OR 14 MILES
NORTHWEST OF CHAPPELL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHAPPELL...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  LEWELLEN...
  ASH HOLLOW STATE HISTORICAL PARK...
  WINDLASS HILL...
  INTERSTATE 80 MILE MARKER 80...
  HIGHWAY 27 MILE MARKER 100...
  HIGHWAY 30 MILE MARKER 100...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUTTLER
Special weather statement, Jun 7, 7:13 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 PM CDT THU JUN 7 2012

NEZ004-080300-
SHERIDAN NE-
813 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
900 PM MDT...

AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSECTION OF BEAVER CREEK ROAD AND WHITE
CLAY CREEK ROAD...OR 6 MILES NORTH OF HAY SPRINGS...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HIGHWAY 87 MILE MARKER 60 AROUND 825 PM MDT.
HIGHWAY 87 MILE MARKER 70...INTERSECTION OF HIGHWAY 87 AND LARABEE
ROAD AND INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AROUND 830
PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
June 7, 7:40 PM MST
Where
Sheridan County, 19 mi NW of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.995, -102.465

Hail, Garden

When
June 7, 7:48 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Sheridan

When
June 7, 9:40 PM MST
Where
Sheridan County, 16 mi NW of Rushville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.884, -102.673

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385533, 385534, 385535.